Minnesota, 2014

Extreme Cold in Minnesota, March 1, 2014

March 1, 2014 · NWS DLH · 6 events in 6 counties and zones

Late night and morning wind chills ranged from -40 to -45.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Late night and morning wind chills ranged from -40 to -45.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 11:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 28, 11:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1129 PM CST FRI FEB 28 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 305 PM CST FRI FEB 28 2014

AT 300PM/2100Z...THERE WAS A WEAK CLIPPER SYSTEM CENTERED OVER THE
MINNESOTA ARROWHEAD. SURFACE HIGH PRESSURE WAS CENTERED OVER
NORTHERN ALBERTA AND NOSED INTO THE NORTHERN PLAINS. MUCH OF THE
UPPER MIDWEST HAD CLOUDY SKIES...INCLUDING THE NORTHLAND...BUT
THERE WAS SOMEWHAT CLEARER SKIES UPSTREAM IN THE NORTHERN PLAINS
AND MANITOBA. A COLD FRONT ASSOCIATED WITH THE CLIPPER SYSTEM WAS
MOVING THROUGH WESTERN MINNESOTA. THERE WERE LIGHT SOUTHERLY TO
WESTERLY WINDS AHEAD OF THE FRONT AND ACROSS THE NORTHLAND...WHILE
GUSTY NW WINDS BEHIND THE FRONT. TEMPERATURES WERE IN THE SINGLE
DIGITS ACROSS THE NORTHLAND.

THROUGH TONIGHT...THE CLIPPER SYSTEM WILL GRADUALLY MOVE OUT OF
THE REGION...AND SO WILL THE LIGHT SNOW ACROSS THE NORTHLAND. THE
MAIN CHALLENGE IS DETERMINING THE LOW TEMPERATURES. MOST OF THE
MODELS SUGGEST SOME CLOUD COVER COULD LINGER...AND THE COMBINATION
OF SOME CLOUD COVER AND 5 TO 15 MPH NW WINDS COULD PREVENT
DRAMATIC COOLING. THEREFORE...I LEANED ON THE MORE MODEST SIDE OF
GUIDANCE. THE GFS MOS GUIDANCE AND SOME OTHER MODELS ARE
SIGNIFICANTLY COLDER. WE MIGHT NEED TO DECREASE THE TEMPERATURES IF
BETTER OVERNIGHT CLEARING LOOKS LIKELY. I ISSUED WIND CHILL
WARNINGS AND ADVISORIES FOR MOST OF THE FORECAST AREA...AND WE
MIGHT NEED TO EXPAND THE WIND CHILL WARNING IF WE DECREASE THE
TEMPERATURES.

SATURDAY...HIGH PRESSURE WILL MOVE INTO THE NORTHERN PLAINS AND
BEGIN TO MOVE INTO THE UPPER MIDWEST. IT WILL BE A VERY COLD DAY
FOR NORTHLAND STANDARDS. HIGH TEMPERATURES SHOULD BE BELOW
ZERO FOR MUCH OF THE REGION...DESPITE PARTLY SUNNY SKIES. THE
MOST RECENT MODEL GUIDANCE CAME IN LOWER THAN THE PREVIOUS
FORECAST...SO I LOWERED THE FORECAST A BIT. WE WILL LIKELY SEE AT
LEAST ONE RECORD BROKEN INTERNATIONAL FALLS. MY HIGH TEMPERATURE
FORECAST FOR INL IS -11 DEGREES...WHILE THE RECORD DAILY COLDEST
HIGH TEMPERATURE IS -4 DEGREES SET IN 1989. WE COULD BEAT THE
RECORD AT DULUTH TOO. MY HIGH TEMPERATURE FORECAST FOR DULUTH IS
-3...WHILE THE RECORD DAILY COLDEST HIGH TEMPERATURE IS -1. THE NW
WINDS OF 5 TO 15 MPH WILL LINGER THE DANGEROUS WIND CHILLS ACROSS
THE NORTHLAND THROUGH THE LATE MORNING. WE LIKELY NEED TO
TRANSITION THE WIND CHILL WARNING TO A WIND CHILL ADVISORY ACROSS
PARTS OF NE MINNESOTA BY LATE MORNING AND CARRY THE ADVISORY
THROUGH THE REST OF THE DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 305 PM CST FRI FEB 28 2014

MAIN CONCERN FOR LONG TERM IS THE VERY COLD TEMPS THROUGH MONDAY.

THE COLDEST TEMPS OF THE LATEST COLD SNAP WILL BE SATURDAY NIGHT
AND SUNDAY NIGHT WITH MOST AREAS SEEING LOWS BELOW -20 AS THE
CENTER OF THE RIDGE MOVES ACROSS THE REGION. WIND CHILL WARNINGS
ARE LIKELY ACROSS MOST AREAS DURING THAT TIME PERIOD. A SLOW
WARMUP WILL DEVELOP ON MONDAY AS THE CENTER OF THE RIDGE MOVES
EAST. THERE MAY BE SOME LIGHT SNOW ACROSS THE SOUTHERN PORTIONS OF
THE FORECAST AREA MONDAY NIGHT AS A WEAK SHORTWAVE SLIDES SOUTH
THROUGH SOUTHERN MN. THERE WILL BE ANOTHER POSSIBILITY OF LIGHT
SNOW TUESDAY NIGHT THROUGH WEDNESDAY AS A LOW PRESSURE TROUGH
SLOWLY MOVES THROUGH THE FORECAST AREA. TEMPS WILL CONTINUE TO
RISE WITH HIGHS INT HE 20S BY THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1128 PM CST FRI FEB 28 2014

COLDER AIR CONTINUED TO MOVE INTO THE NORTHLAND THIS EVENING ON
NORTHWEST WINDS. MAINLY VFR CONDITIONS COVERED THE AREA WITH SOME
MID-UPPER LEVEL CLOUDS PASSING THROUGH. KHIB HAS RECENTLY REPORTED
SOME IFR CEILINGS...BUT WE EXPECT THE COVERAGE TO BE LIMITED. SOME MVFR
CONDITIONS MAY ALSO AFFECT KINL FOR A TIME EARLY IN THE PERIOD.

VFR CONDITIONS WILL PREVAIL SATURDAY/SATURDAY NIGHT AS THE
NORTHLAND REMAINS UNDER THE INFLUENCE OF HIGH PRESSURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -14  -3 -26   3 /  10   0   0   0
INL -24 -11 -30   0 /  10   0   0   0
BRD -13  -4 -25   2 /  10   0   0   0
HYR -11   2 -23   4 /  20   0   0   0
ASX  -7   2 -21   5 /  20  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST SATURDAY FOR MNZ012-020-021-
     033>038.

     WIND CHILL WARNING UNTIL NOON CST SATURDAY FOR MNZ010-011-018-
     019-025-026.

WI...WIND CHILL ADVISORY FROM 4 AM TO 10 AM CST SATURDAY FOR WIZ001-
     002-006>008.

LS...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM...STEWART
AVIATION...MELDE
Hazardous weather outlook, Feb 28, 3:18 PM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
318 PM CST FRI FEB 28 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
318 PM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLIPPER SYSTEM WILL CONTINUE TO BRING SNOW SHOWERS PARTS OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THROUGH AT LEAST LATE
THIS AFTERNOON. MOST AREAS CAN EXPECT TOTAL ACCUMULATIONS OF ABOUT
A HALF INCH. LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES CAN BE
EXPECTED ALONG THE NORTH SHORE OF LAKE SUPERIOR.

WIDESPREAD DANGEROUS WIND CHILLS WILL DEVELOP ACROSS THE NORTHLAND
LATE TONIGHT. THE COLDEST WIND CHILLS OF 35 TO 45 DEGREES BELOW
ZERO WILL DEVELOP OVER THE BORDERLAND AND IRON RANGE AREAS OF
NORTH CENTRAL AND NORTHEAST MINNESOTA. WIND CHILL WARNINGS AND
ADVISORIES HAVE BEEN POSTED FOR MUCH OF THE NORTHLAND. PLEASE SEE
THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE DANGEROUS WIND CHILLS WILL LINGER INTO SATURDAY MORNING.
CONDITIONS WILL GRADUALLY IMPROVE LATE SATURDAY MORNING.

THE VERY COLD WEATHER PATTERN...WILL PERSIST THROUGH AT LEAST THE
WEEKEND. PERIODIC WIND CHILL ADVISORIES OR WARNINGS WILL BE
REQUIRED.

LIGHT TO MODERATE SNOW IS POSSIBLE ACROSS THE NORTHLAND DURING THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

G2

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Central St. Louis

When
March 1, 2:00 AM CST to 11:00 AM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The lowest wind chill at KHIB (Hibbing, MN) was -42 at 0700.

Extreme Cold/Wind Chill, Koochiching

When
March 1, 2:00 AM CST to 11:00 AM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

The lowest wind chill at KINL (International Falls, MN) was -42 at 0700.

Extreme Cold/Wind Chill, Northern Cass

When
March 1, 2:00 AM CST to 11:00 AM CST
Where
Northern Cass forecast zone
Reported by
Mesonet
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The lowest wind chill at the Cass Lake RAWS was -41.

Extreme Cold/Wind Chill, Northern Itasca

When
March 1, 2:00 AM CST to 11:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Mesonet
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The lowest wind chill at the Bigfork RAWS was -40.

Extreme Cold/Wind Chill, Northern St. Louis

When
March 1, 2:00 AM CST to 11:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The lowest wind chill at the Orr AWOS was -41.

Extreme Cold/Wind Chill, Southern Itasca

When
March 1, 2:00 AM CST to 11:00 AM CST
Where
Southern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The lowest wind chill at the Grand Rapids AWOS was -44.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507319, 507320, 507323, 507324, 507325, 507326.